Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 9, 2021, 4:53 PM MDT for Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 4:53 PM MDT (22:53 UTC)
- Expired
- May 9, 2021, 5:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
698 WWUS85 KPUB 092253 SPSPUB Special Weather Statement National Weather Service Pueblo CO 453 PM MDT Sun May 9 2021 COZ074-088-094-092330- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 453 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 12 miles northeast of Raton, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3705 10442 3726 10401 3700 10382 3699 10440 TIME...MOT...LOC 2253Z 245DEG 29KT 3702 10428 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 9, 3:15 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 9, 3:15 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 315 PM MDT Sun May 9 2021 .SHORT TERM...(This evening through Monday) Issued at 243 PM MDT Sun May 9 2021 Cool, moist and stable air mass covers most of the eastern mountains and plains today, with mainly light showers and sprinkles along and east of the mountains. Have see a few tsra develop over the srn Sangres and along the Raton Mesa where some weak instability is present, though activity has tended to diminish rather quickly as it moves north and east into the more stable air. Farther west, San Luis Valley has mixed and become dry and windy for another day, while most remaining valleys and mountains along the Continental Divide have stayed dry, but cooler and cloudier than yesterday as upper trough slowly deepens over the Central Rockies. For tonight, most models suggest precip will ramp up late this evening and overnight as vertical motion increases, with a a wave of showers and possibly an isolated thunderstorm lifting northward through the area. Snow levels fall to 7500 feet by Mon morning, with perhaps a rain/snow mix down to 6500 feet for a few hours around sunrise. Not expecting big accumulations, though higher peaks of the Sangres and Pikes Peak could see 2-4 inches by morning. Stuck fairly close to NBM pops and temps overnight, with just a few downward nudges in the pop grid. On Monday, maybe a brief break in precip from mid morning into early afternoon, before next wave of precip develops later in the day as upper trough digs into the Great Basin and upslope flow increases over the plains. Not much in the way of convective instability, but maybe just enough lift and modest cape of 100-300 j/kg to produce a brief rumble of thunder in the afternoon at most locations. Snow level will rise back toward 9000 feet during the day, limiting accums to mainly areas above timberline. Given clouds and precip, NBM max temp guidance looked too warm, and shaved several degf off highs, especially along the I-25 corridor. .LONG TERM...(Monday night through Sunday) Issued at 243 PM MDT Sun May 9 2021 1. Main concern is how much snow, and how low the snow will fall Monday night... Guidance, both deterministic and ensemble, continue to indicate a weather system capable of producing locally heavy precip will move across the region Monday night into Tuesday morning. Although nearly all of the forecast area is going to see precip during this above mentioned time frame, it appears a band extending from the La Garita mtns east-northeast to the Pikes Peak region, and then the east slopes of the southern mtns, will likely see the heaviest precip. The main concern is how much of this is going to be snow, and how low in elevation will the accumulating snow will get. From an impact perspective, this system has the potential to cause issues as the precip is likely going to be 1.) rather heavy at times, 2.) its going to fall at night, and 3.) temperatures are going to be quite cold for this time of the year. It appears at this time warning/impact criteria are likely going to be met across the La Garitas, a good part of Fremont county, all the Teller county and N El Paso county. The higher elevations of the Northern Sangres and Wet mountains may also see warning criteria snow. If guidance is correct, then N El Paso county may also see heavier snow and there is likely going to be impacts all all roadways given the potential for heavier precip and colder ambient temperatures. However the Monday afternoon commute should be OK. For now, will go with a winter storm watch for Teller county. Advisories will likely be needed for most of the rest of the remainder of the mtns later tonight. It is possible that impacts/snowfall may justify a warning for N El Paso county if current guidance pans out. I do expect some accumulating snow to fall in Colorado Springs proper. By later Tuesday morning, the brunt of the precip should be east of the I-25 corridor, with the heaviest precip (primarily rain) occurring across the northeast sections of the southeast Colorado plains. Overall, most of the region should see beneficial precip with this event, with amounts ranging from 0.25-0.75" An inch or more cant be ruled out over the northeast sections of the southeast Colorado plains. the least amount of precip will fall over the San Luis Valley and the San Juans. Unsettled weather will continue over the region later Tuesday and Wednesday as a trailing trough moves across the region bringing a chance of showers to the region. From Thursday onward into early next week, with will be primarily dry with just isolated afternoon storms possible. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 243 PM MDT Sun May 9 2021 At KCOS, MVFR cigs with VCSH into the evening, then cigs become IFR by late evening with periods of rain overnight into Monday. Rain may mix with snow after 05z until around 15z, with perhaps a lull in precip around midday. Steadier rain develops in the afternoon, with a rain/snow mix again likely Mon night. At KPUB, MVFR cigs with VCSH this evening, though a few periods of VFR possible between showers. Cigs become IFR overnight into Monday, with periods of rain expected. At KALS, VFR the next 24 hrs with strong sw winds gusting to 35 kts into the evening before diminishing after 02z. Gradually lowering VFR cigs overnight and Monday, with a vcsh possible after 08z. SW winds will again pick up Mon afternoon, as some gusts of 25-30 kts look possible. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Monday evening through Tuesday morning for COZ081-082. Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...PETERSEN
Hazardous weather outlook, May 9, 11:33 AM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Sun May 9 2021 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Sun May 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Red Flag conditions are expected this afternoon and evening across the San Luis Valley due to gusty winds near 40 mph and humidity values around 10 percent. There is marginal risk this afternoon of one or two strong to severe thunderstorms from the Raton Mesa eastward along the New Mexico border. The main risk with these storms will be cloud to ground lightning, hail to one inch in diameter and gusty winds in excess of 50 mph. Snow will be possible above 6500 feet tonight. Accumulations, primarily over the Eastern Mountains, will range from 1 to 4 inches. Areas over the Palmer Divide may see up to an inch on grassy or elevated surfaces. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few waves of rain, snow, and some embedded thunderstorms will impact much of southern and southeastern Colorado Monday and Tuesday. Snowfall totals through Tuesday night will range from 4 to 8 inches across the Sawatch and Mosquito ranges and southeast mountains above 8000 feet, with locally up to 12 or more across Pikes Peak and the Wet mountains above 10000 feet. Snow levels will drop to around 7000 feet Sunday night and down to 6000 feet on Monday night across the Pikes Peak region with around 1 to 5 inches of snow possible through the period. This will mainly impact grassy surfaces, with roads remaining wet or slushy at times across the lower elevations. Precipitation will decrease from west to east on Tuesday with drier and warmer weather returning for late week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon near the Raton Mesa and along the New Mexico border, and tonight over the Mountains. 10/55
In the hours before
Special weather statement, May 9, 12:49 PM MDT, 4 hours 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 1249 PM MDT Sun May 9 2021 COZ074-088-094-091930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1249 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sugarite Canyon State Park, or 13 miles southeast of Trinidad, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3713 10441 3719 10381 3700 10380 3699 10440 TIME...MOT...LOC 1848Z 268DEG 25KT 3705 10432 EP
Special weather statement, May 9, 1:38 PM MDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 138 PM MDT Sun May 9 2021 COZ074-088-092030- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 138 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 230 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 8 miles southeast of Trinidad, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3711 10453 3724 10414 3700 10410 3700 10451 TIME...MOT...LOC 1938Z 257DEG 22KT 3707 10444 EP
Special weather statement, May 9, 2:19 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Sun May 9 2021 COZ074-088-092100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 219 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 10 miles northwest of Raton, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raton Pass. LAT...LON 3707 10466 3722 10416 3700 10409 3699 10463 TIME...MOT...LOC 2019Z 252DEG 27KT 3701 10454 EP
Special weather statement, May 9, 4:11 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Sun May 9 2021
COZ074-088-094-092245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
411 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 12 miles northeast of Raton, moving
east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinchera.
LAT...LON 3707 10446 3731 10410 3700 10393 3699 10397
3699 10442
TIME...MOT...LOC 2211Z 252DEG 24KT 3704 10434Special weather statement, May 9, 4:53 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 453 PM MDT Sun May 9 2021 COZ074-088-094-092330- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 453 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 12 miles northeast of Raton, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3705 10442 3726 10401 3700 10382 3699 10440 TIME...MOT...LOC 2253Z 245DEG 29KT 3702 10428
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:23 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| May 8, 6:35 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 55 min |
| May 8, 6:44 PM MDT | Special Weather Statement | PUB | Bent, Kiowa, Prowers | 46 min |
| May 8, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 72 min |
| May 8, 7:33 PM MDT | Special Weather Statement | PUB | Kiowa, Prowers | 42 min |
| May 8, 8:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
| May 8, 8:36 PM MDT | Special Weather Statement | PUB | Prowers | 39 min |
| May 9, 12:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| May 9, 1:38 PM MDT | Special Weather Statement | PUB | Las Animas | 52 min |
| May 9, 2:19 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| May 9, 2:46 PM MDT | Winter Storm Watch | PUB | El Paso, Fremont, Teller | 18 hr |
| May 9, 4:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.